Pope13

Q:

I have been reading about how low testosterone is a side-effect of diabetes. Is it safe to take the gels or treatments for low sex drive?

Dr. William Sullivan

A:

Yes – there is an increased risk of low testosterone levels in patients with type 2 diabetes. There is some evidence that the pituitary gland that controls testosterone may secrete lower levels of hormones in patient with diabetes. However, though testosterone levels are more likely to be lower in patients with type 2 diabetes compared with patients without diabetes, it is important to remember that there is wide individual variability. Many men with type 2 diabetes have relatively normal testosterone levels. If a patient with diabetes has a low testosterone level, it is important to have labs drawn first thing in the morning and these tests should be checked on several different days. If there are symptoms such as low sex drive or problems with erections that are associated with low testosterone levels, treatment with testosterone gels or other methods of giving testosterone (including injections, patch, or pellets) can be used safely, but need to be monitored closely by your healthcare provider. If treatment with testosterone is recommended by your healthcare provider, it is important to have regular follow-up medical appointments to monitor for any side effects.

January 9, 2012 at 8:35 pm

1 reply

basicman2
basicman2 2012-01-27 10:49:23 -0600 Report

Iguess that I have low testosterone levels I am 81 and can't beleive I'm all thru. My wife had 8 children and we lost 2 of them one at birth the other to cancer last year. Spent 21 yrs in the Air Force and 20 yrs for the USPO so I'm still eager to go but I can't nuff said.